Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 7, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 8, 1998, 1:56 AM CDT for Kimble County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 1:56 AM CDT (06:56 UTC)
- Expired
- Apr 8, 1998, 2:55 AM CDT
- In force
- 59 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Kimble County, TX
The radar
The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 2:20 AM CDT | Hail 0.88 | Junction, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 080656 RRA TORSJT TXC267-080755- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 156 AM CDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 255 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...KIMBLE COUNTY AT 153 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 10 MILES WEST OF JUNCTION MOVING EAST AT 45 MPH. THIS STORM WILL MOVE INTO THE JUNCTION AREA BY 205 AM AND IN THE THE SEGOVIA AREA BY 215 AM. PEOPLE TRAVELLING ALONG INTERSTATE 10 SHOULD TAKE COVER NOW. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 7, 9:09 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 7, 9:09 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 909 PM CDT TUE APR 7 1998 COORDINATED BRIEFLY WITH FTW REGARDING WIND DIRECTION AND THE ISOLATED SHOWERS DEVELOPING OVER MCCULLOCH/SAN SABA COUNTIES ALONG A STALLED OUT DRYLINE. BELIEVE THAT LOW LEVEL WINDS IN ADVANCE OF THE 850 MB TROUGH COULD SUPPORT SOME TSRA OVER THIS AREA SO RECOMMEND SLIGHT CHANCE POPS FOR THIS AREA AS WELL AS KIMBLE AND MASON COUNTIES. OTHERWISE WILL ONLY MAKE COSMETIC CHANGES TO WINDS WITH THE REMAINDER OF FORECASTS ON TRACK. 15
In the hours before
Local storm report, Apr 8, 1:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
125 AM CDT WED APR 08 1998
TIME(CST) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0116 AM SONORA TX 1.75 INCH HAIL
04/08/98 SUTTONLocal storm report, Apr 8, 1:25 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
125 AM CDT WED APR 08 1998
TIME(CST) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0116 AM SONORA TX 1.75 INCH HAIL
04/08/98 SUTTONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 12:15 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman, McCulloch | 60 min |
| Apr 8, 1:00 AM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 60 min |
| Apr 8, 1:08 AM CDT | Severe Thunderstorm Warning | SJT | Sutton | 62 min |
| Apr 8, 1:32 AM CDT | Severe Thunderstorm Warning | SJT | Menard | 48 min |
| Apr 8, 1:42 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 78 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.